Display Settings:

Format

Send to:

Choose Destination
Ann Transplant. 2011 Apr-Jun;16(2):113-6.

Collapsing glomerulopathy in a renal transplant recipient: potential molecular mechanisms.

Author information

  • 1Division of Nephrology, Columbia University College of Physicians & Surgeons, New York, NY, USA.

Abstract

BACKGROUND:

In this case report, we describe a predisposed renal transplant patient who developed FSGS with cellular and collapsing features after sirolimus exposure and discuss the potential molecular mechanisms.

CASE REPORT:

A 35-year old African American female with end stage renal disease due to lupus nephritis received a living related renal transplant from a brother. She had immediate function achieved serum creatinine level of 1.7 mg/dl post day 4. Following a slow rise in the creatinine, first renal allograft biopsy performed on post op day 14 that showed thrombotic microangiopathy (TMA) involving arterioles and glomerular capillaries without any sign of rejection. The serological work up was negative for donor specific and antiphospholipid antibodies. The TMA was attributed to tacrolimus which was subsequently discontinued. It was replaced with sirolimus with loading dose of 10mg once and then 5 mg daily maintenance dose at day 21. At day 35, the patient was noted to have nephrotic range proteinuria, 12 gm/24 hrs. A second renal biopsy performed that revealed de novo focal segmental glomerulosclerosis with cellular and collapsing features, mild mesangial proliferative glomerulonephritis with immunoflourescence consistent with early recurrence of lupus nephritis ISN/RPS class 2. The etiology of cellular and collapsing FSGS was thought to be related to sirolimus based on timing of exposure and negative work up for secondary causes of collapsing FSGS. Sirolimus was switched to cyclosporine. At day 105, proteinuria decreased to 1.6 grams/day and serum creatinine leveled off 1.6 mg/dL.

CONCLUSIONS:

We report a case of possible sirolimus-induced collapsing FSGS in a renal transplant recipient who may have been predisposed to develop a podocytopathy possibly due to TMA and altered WT1 expression resulting from m-TOR exposure.

PMID:
21716195
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for International Scientific Literature, Ltd.
    Loading ...
    Write to the Help Desk